1. Health

How can I lessen the side effects of my blood pressure medications?

By

Updated June 12, 2006

Question: How can I lessen the side effects of my blood pressure medications?
All the medicines I am now taking make me fatigued, tired , and I have loss of energy. That makes getting through the day very difficult and uncomfortable, especially when I work. Isn't there anything that works without those crummy side effects? I am on lasix, avapro, calan, toprol xl and norvasc in order to control my BP and have been under 3 different doctor's care in the past 20 years for this. I just turned 59, and my test results show it is genetic.
Answer: The best person to talk to about your medications is your physician. Unfortunately some medications do have unpleasant side effects but they are essential for health.

Before you talk with your doctor you might spend some time looking at your lifestyle to see if there is anything contributing to the problem. Do you sleep well at night? If you wake feeling tired you might want to look at caffeine intake. Do you need to cut back. Are you overweight? Should you ask your doctor if sleep apnea could be a problem? Are you under a lot of stress? Stress can make you tired and fatigued. Are you depressed? Depression can mimic fatigue.Are you overweight? A sensible lower calorie diet along with moderate exercise can help to increase energy. Carrying around excess body weight can increase tiredness.

Look at these things and then talk with your doctor. Ask for help in increasing your energy level. Ask if there are other medications that will work as well without the side effects. If you must stay on the present medications can you take them on a different schedule that might lessen the side effects.

Talk with your doctor and get the help you need.

  1. About.com
  2. Health
  3. Senior Health
  4. Heart Health
  5. High Blood Pressure
  6. Blood Pressure Medications
  7. Blood pressure medications cause fatigue

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.